Alert archive / Montana / High Wind Warnings in 2014
High Wind Warning 28, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Oct 23, 2014, 2:42 PM MDT. It took effect at Oct 23, 2014, 9:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2014, 2:42 PM MDT (20:42 UTC)
- In effect from
- Oct 23, 2014, 9:00 PM MDT
- Expired
- Oct 24, 2014, 4:05 AM MDT
- In force
- 7 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted, in the capitals the NWS used until 2016.
613 WWUS75 KTFX 232042 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 242 PM MDT THU OCT 23 2014 MTZ009-048-241100- /O.UPG.KTFX.HW.A.0020.141024T0000Z-141024T1800Z/ /O.NEW.KTFX.HW.W.0028.141024T0300Z-141024T1500Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... CHOTEAU 242 PM MDT THU OCT 23 2014 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT FRIDAY... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING: PERIODS OF STRONG WINDS ARE EXPECTED OVER THE ROCKY MOUNTAIN FRONT BEGINNING THIS EVENING AND THEN CONTINUING THROUGH MID MORNING FRIDAY. * WINDS: SUSTAINED WEST WINDS OF 35 TO 45 MPH...WITH GUSTS NEAR 65 MPH ARE EXPECTED. * IMPACTS: THE STRONG WINDS COULD CREATE DIFFICULT DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. * LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING AND MARIAS PASS. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
1 follow-up statement
987 WWUS75 KTFX 241005 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 405 AM MDT FRI OCT 24 2014 MTZ009-048-241115- /O.CAN.KTFX.HW.W.0028.000000T0000Z-141024T1500Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... CHOTEAU 405 AM MDT FRI OCT 24 2014 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE HIGH WIND WARNING. HIGH WINDS ARE NO LONGER EXPECTED. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Oct 23, 11:40 AM MDT, 3 hours 2 minutes earlier.
Area forecast discussion, Oct 23, 11:40 AM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1140 AM MDT Thu Oct 23 2014 AVIATION SECTION UPDATED .UPDATE... Current forecast is on track...with just a few minor adjustments. Have increased pops in the St Mary and East Glacier Park region as precip has spread out just a bit from the mountains. Otherwise...just small little adjustments to temps/sky grids. In terms of high winds for tonight...mid level winds continue to be near 65 knots per the NAM model over the Rocky Mountain Front...but mixing it down to the surface continues to be a problem. We will look at this further for the afternoon package. Brusda && .AVIATION... UPDATED 1730Z. Extensive plume of Pacific moisture and southwest flow aloft ahead of an approaching upper-level trof will keep widespread mid-level ceilings (generally above 8000-10000 feet) across central and southwest MT through tonight. Most terminals will not see precipitation, but did put in a mention of VCSH at KBZN/KHLN after 02Z as forecast models showing a few showers over higher terrain near those locations as a surface cold front passes through the region. Breezy to gusty winds will continue through early evening; widespread gusts of 25-35 kts likely. Waranauskas && .PREV DISCUSSION... /ISSUED 600 AM MDT Thu Oct 23 2014/ Today through Saturday...There will be a strong moist southwest flow aloft today and tonight which will bring precipitation to the western mountains. A weather disturbance aloft will zip across southern Canada tonight. The associated cold front will spread south tonight and should bring scattered showers to the mountains of southwest and central Montana with a slight chance of showers for the southwest valleys. Downslope should keep the plains dry. Snow levels over the western mountains will drop to near 6000 feet by late tonight but by then precipitation will have diminished so any significant snow should be confined to the higher mountains. Friday afternoon an area of lift will develop over southwest Montana and this lift will spread north Friday night. Moisture associated with this lift will be primarily aloft with low levels remaining on the dry side. Hence will keep the main threat for precipitation confined to the mountains. Early Saturday an upper ridge will be over western Montana and this ridge will shift into eastern Montana during the afternoon. Meanwhile a deep upper trough will be approaching the west coast. The main moisture with the upper trough will stay to the west of Montana so expect a dry day. As for the high wind watch tonight and Friday morning for the Rocky Mountain Front..although winds will be strong aloft today and tonight do not see a real good mechanism for bringing them to the surface. In particular do not see an inversion above mountain top level and the cold front tonight does not look very strong. In addition models continue to be quite different on just how strong winds aloft will be. Consequently confidence is not high enough to turn the high wind watch to a warning but on the other hand confidence that winds will not reach high wind criteria is not high enough to drop the watch. Will have day shift take another look. Blank Saturday Night through Thursday...Models continue in good agreement advertising another upper level low pressure trough moving in Saturday night and Sunday while at the same time surface high pressure over central Canada pushes some cooler air south into Montana. Best chances for precipitation appear to be limited to the west and southwest mountains, and temperatures will drop about 10 degrees Monday. As trough exits to the east Tuesday, weak high pressure will build over the area, however, it appears several smaller systems embedded in the flow will be working their way through keeping skies mostly cloudy with cooler temperatures and periods of gusty winds through the remainder of the period. Chances of precipitation remain low. Next low pressure trough then expected to move through late next week. && .PRELIMINARY POINT TEMPS/POPS... GTF 63 44 58 40 / 10 10 10 10 CTB 62 40 56 35 / 10 10 10 20 HLN 65 43 59 39 / 10 20 20 20 BZN 64 38 59 33 / 10 20 20 20 WEY 51 31 51 27 / 10 20 20 10 DLN 61 40 59 37 / 20 20 20 10 HVR 68 42 61 35 / 10 10 0 10 LWT 66 42 59 39 / 10 10 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH from 6 PM MDT this evening through Friday morning Northern Rocky Mountain Front...Southern Rocky Mountain Front. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/NWSGreatFalls
In the hours before
Local storm report, Oct 23, 2:34 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
234 PM MDT THU OCT 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM NON-TSTM WND GST 13 W BYNUM 47.98N 112.59W
10/23/2014 M57 MPH TETON MT MESONET
57 MPH WIND GUST AT THE DELLWO MCSCN SITE.
&&
BRUSDANearby
High Wind Warnings in Montana, 2014Every high wind warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.